Montana, 2013Winter Storm in Montana, December 1 to 4, 2013
December 1 to 4, 2013 · NWS BYZ · 17 events in 17 counties and zones
The seasons first arctic outbreak and combined winter storm moved into the Billings Forecast Area during the first week of December. Mild temperatures ended the month of November and continued through the morning of the 2nd.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The seasons first arctic outbreak and combined winter storm moved into the Billings Forecast Area during the first week of December. Mild temperatures ended the month of November and continued through the morning of the 2nd. A strong disturbance moved across the area during the afternoon of the 2nd. This disturbance combined with temperatures around 50 degrees for most of the day, resulted in a period of light to moderate rain for a few hours. An arctic front moved into the area by late in the afternoon turning the rain to snow. Temperatures quickly dropped into the teens and single digits during the overnight hours. The initial wet snow that fell onto already wet pavement from the rain quickly froze which resulted in very icy road conditions. The snow, which was heavy at times, continued through the 3rd before ending on the 4th of December. However, bitterly cold temperatures continued through the 8th with daytime highs only in the single digits above and below zero with overnight lows in the teens below to 30s below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 1, 9:43 AM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 1, 9:43 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
943 AM MST SUN DEC 1 2013
.UPDATE...
NO UPDATE TO TODAYS FORECAST. WINDS ARE INCREASING GAP FLOW AREAS
AND TEMPERATURES ALREADY NEAR 40 IN A FEW LOCATIONS. RADAR SHOWS
FAST MOVING WEAK ECHOS AND THING THAT MEANINGFUL LOW ELEVATION
PRECIPITATION WILL BE HARD TO COME BY TODAY. MOUNTAIN WEBCAMS
SHOW PRETTY THICK CLOUDS BUT SNOW HAS NOT QUITE STARTED YET BUT
DOT WEBCAMS OVER WESTERN MONTANA INDICATES ITS ON ITS WAY.
DRY SLOT DUE TO JET INFLUENCES EVIDENT MOVING INTO THE PANHANDLE
OVER IDAHO LIKELY WILL MARK THE ONSET OF THE STRONGEST WINDS LATER
TODAY SO THIS ASPECT OF FORECAST IS ON TRACK. BIGGEST STORY IS
FRONTAL TIMING LOOKS EVEN FASTER FOR MONDAY. BORSUM
&&
.SHORT TERM...VALID FOR TDY AND MON...
A STRONG PACIFIC JET STREAM WILL PUSH OVER THE AREA OVER THE NEXT
36 HOURS AHEAD OF THE STRONG SURGE OF ARCTIC AIR THAT ARRIVES
MONDAY AFTERNOON. THERE IS A STRONG INFLUX OF PACIFIC MOISTURE
ASSOCIATED WITH THE JET STREAM THAT WILL BRING HEAVY SNOW TO WEST
FACING SLOPES OF THE BEARTOOTH/ABSAROKA AND CRAZY MOUNTAINS
STARTING THIS MORNING. SOME SNOW IS EXPECTED FOR THE BIG HORN
MOUNTAINS AS WELL BUT GIVEN THE WESTERLY FLOW MOST OF THE HEAVY
MOISTURE WILL BE WRUNG OUT BEFORE REACHING THE BIG HORNS SO KEPT
ACCUMULATIONS LIGHT. NORTH AND EAST FACING SLOPES OF THE
BEARTOOTH/ABSAROKA AND CRAZY MOUNTAINS WILL SEE LITTLE IF ANY SNOW
DUE TO THE STRONG DOWNSLOPE NATURE OF THE WINDS...THOUGH SOME
LIGHT SLOP OVER IS POSSIBLE GIVEN THE STRENGTH OF THE WINDS.
BLOWING AND DRIFTING SNOW WILL BE A BIG CONCERN IN THE HIGH
COUNTRY THIS AFTERNOON INTO MONDAY WITH GUSTS WELL OVER 50 MPH
EXPECTED IN ADDITION TO HEAVY SNOWFALL.
THE WEST TO EAST ORIENTATION OF THE JET WILL INDUCE STRONG
PRESSURE FALLS LATER TODAY THAT WILL WORK TO INCREASE GAP FLOW
WINDS IN THE FAVORED LIVINGSTON TO BIG TIMBER TO NYE CORRIDOR.
EXPECT WIND GUSTS TO PUSH 60 MPH SUNSET IN THIS AREA. BY EARLY
THIS EVENING THE JET GETS INTO A FAVORABLE POSITION FOR MOUNTAIN
WAVE DEVELOPMENT AND THERE ARE HINTS IN THE NON-HYDROSTATIC NAM12
THAT A MOUNTAIN WAVE WILL DEVELOP FOR AREAS LEE OF THE CRAZY
MOUNTAINS AND THE BEARTOOTH FOOTHILLS FROM LIVINGSTON TO RED
LODGE. WIND SPEEDS ALOFT WITH THIS POTENTIAL MOUNTAIN WAVE ARE IN
THE 70 TO 75KT RANGE AT MOUNTAIN TOP LEVEL...SO THIS EVENT DOESNT
LOOK LIKE A HIGH END THREAT FOR RED LODGE AT THIS TIME BUT GUSTS
IN THE 50-55 MPH RANGE ARE POSSIBLE WITH GUSTS IN THE 40 TO 50 MPH
RANGE LOOKING LIKELY TONIGHT INTO MID DAY MONDAY. WINDS FURTHER UP
THE MOUNTAIN FROM RED LODGE AT THE SKI AREA COULD EXCEED 60 MPH AT
TIMES IF THE MOUNTAIN WAVE DEVELOPS AS FORECAST. THE ADDITIONAL
ENERGY FROM A MOUNTAIN WAVE ON TOP OF THE ALREADY STRONG GAP FLOW
WINDS BRINGS THE POTENTIAL FOR OCCASIONAL GUSTS TO 75 MPH FOR NYE
AND LIVINGSTON TONIGHT INTO THE DAY MONDAY. AS A RESULT WILL GO
WITH A HIGH WIND WARNING FOR LIVINGSTON AND NYE FOR GUSTS UP TO 75
MPH AND A WIND ADVISORY FOR BIG TIMBER FOR GUSTS TO 60 MPH. KEPT
WIND HIGHLITES OUT OF RED LODGE FOR NOW BUT WILL HAVE TO KEEP A
CLOSE EYE ON THIS AREA THIS EVENING INTO MONDAY.
MOST OF THE AREA WILL SEE BREEZY CONDITIONS AND CLOUDY SKIES TODAY
AS PACIFIC MOISTURE STREAMS INTO THE AREA. TEMPERATURES LOOK
SIMILAR TO SATURDAYS HIGHS. DOWNSLOPE WINDS WILL WORK TO PREVENT
PRECIPITATION OVER THE NEXT 36 HOURS...BUT THERE IS SO MUCH
MOISTURE MOVING INTO THE REGION THAT CANT GO WITH A DRY FORECAST
SO HAVE BROADBRUSHED SLIGHT CHANCE POPS WEST AND CHANCE POPS EAST.
BEST CHANCE FOR PRECIPITATION WILL BE ALONG AND EAST OF THE
ISENTROPIC REBOUND AREA...EAST OF A HYSHAM TO SHERIDAN LINE...WHERE
DOWNSLOPE EFFECTS ARE LESS. TEMPERATURES TONIGHT WILL NOT MOVE
VERY MUCH OVER WESTERN ZONES...ESPECIALLY IN FOOTHILLS AREAS...DUE
TO THE VERY STRONG WINDS EXPECTED. THIS WILL HELP TEMPERATURES ON
MONDAY START OUT WARM AND WITH SOME PRE FRONTAL WARMING COULD SEE
SOME MID TO UPPER 50S FOR HIGHS IN SOME AREAS. IF TEMPERATURES DO
GET INTO THE MID TO UPPER 50S MONDAY AFTERNOON CANT RULE OUT A
FEW STRONGER SHOWERS DEVELOPING. WITH 700MB WINDS OF 60 TO 70 KTS
OVER THE AREA THESE STRONGER SHOWERS COULD PUSH SOME LOCALLY
STRONG WIND GUSTS TO THE SURFACE. THIS SITUATION WOULD BE A LOW
PROBABILITY EVENT BUT WILL HAVE TO KEEP IT IN MIND GIVEN THE
DYNAMIC ATMOSPHERE IN PLAY OVER THE NEXT 48 HOURS.
COLD AIR WILL WORK INTO NORTHWEST ZONES EARLY MONDAY AFTERNOON AND
SPREAD SOUTHEAST DURING THE AFTERNOON HOURS. GIVEN THE STRONG
DOWNSLOPE WINDS AHEAD OF THE FRONT ITS LIKELY THAT THE FRONT WILL
TAKE A WHILE TO CROSS THE AREA...LIKELY MOVING THROUGH SOUTHEAST
ZONES MID EVENING MONDAY. PRECIPITATION SHOULD FILL IN QUICKLY
BEHIND THE FRONT...IF NOT AHEAD OF IT...DUE TO THE STRONG
FRONTOGENESIS AND THE HIGH ATMOSPHERIC MOISTURE PRESENT.
PRECIPITATION WILL START AS RAIN OVER THE LOWER ELEVATIONS BUT
TURN QUICKLY TO SNOW. ROADS ARE GOING TO FLASH FREEZE AS
TEMPERATURES FALL QUICKLY INTO THE 20S WITH STRONG NORTHERLY WINDS
BEHIND THE FRONT...SO THE MONDAY AFTERNOON COMMUTE MAY BE
DIFFICULT FROM BILLINGS WEST. CHAMBERS
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS ARE IN BETTER AGREEMENT DURING THE MON NIGHT THROUGH WED
NIGHT TIMEFRAME...THEN DIVERGE A BIT AFTER THAT. GFS...ECMWF AND
CANADIAN ARE ALL FAIRLY PROGRESSIVE...TRACKING THE INITIAL 500 MB
LOW ACROSS MONTANA MON NIGHT INTO TUES NIGHT. WED INTO EARLY
THURS...ANOTHER 500 MB LOW DROPS SOUTHWARD FROM CANADA INTO
MONTANA...KEEPING THE DEEP UPPER LEVEL TROUGH IN PLACE. AFTER
THAT...THE AXIS OF THE UPPER LEVEL TROUGH SHIFTS EASTWARD A
BIT...THOUGH FLOW REMAINS HIGHLY AMPLIFIED WITH NW FLOW ACROSS OUR
REGION. SOME SHORTWAVE ENERGY LOOKS TO MOVE INTO THE REGION FRI
NIGHT INTO SAT WITH THE POTENTIAL FOR SOME SNOW SHOWERS ACROSS
PARTS OF THE WEST AND SOUTH...BUT MODELS DIFFER IN TIMING AND
STRENGTH OF THIS ENERGY.
BACK TO MONDAY NIGHT...AT THE SURFACE...THE STRONG ARCTIC FRONT
BLASTS THROUGH. TEMPS WILL DROP DRAMATICALLY INTO TUES
MORNING. STRONG WINDS DUE TO STRONG CAA AND A TIGHT PRESSURE
GRADIENT WILL CAUSE WIND CHILLS TO DROP WELL BELOW ZERO BY LATE
TUES MORNING. A BAND OF FRONTOGENETICAL SNOW WILL ACCOMPANY THE
FRONT MON NIGHT INTO EARLY TUES...WITH LIGHT SNOW CONTINUING INTO
WED DUE TO A COMBINATION OF UPPER LEVEL DIVERGENCE...WRAP
AROUND...UPSLOPE FLOW AND CONTINUED LOW LEVEL FRONTOGENESIS.
SEVERAL INCHES OF SNOW MAY ACCUMULATE ACROSS THE REGION MON NIGHT
INTO WED...AND GUSTY WINDS COMBINED WITH THE SNOW WILL GENERATE
AREAS OF BLOWING SNOW...SO HAVE OPTED TO ISSUE A WINTER STORM
WATCH FROM MON AFTERNOON THROUGH WED MORNING FOR BASICALLY THE
ENTIRE CWA. SNOW WILL LIKELY TAPER OFF A BIT BEFORE
THIS...THOUGH...AS 850 MB TEMPS COOL TO NEAR OR BELOW
-20C...EFFECTIVELY SHRINKING THE DENDRITIC GROWTH ZONE. DRIVING
CONDITIONS WILL LIKELY BE DIFFICULT THROUGH THE EXTENDED DUE TO
THE SNOW COVER...AND BLOWING AND DRIFTING SNOW. THERE MAY ALSO BE
A LAYER OF ICE INITIALLY AS WET ROADS ON MON MAY QUICKLY FREEZE
WHEN THE ARCTIC FRONT BLASTS THROUGH THE REGION MON NIGHT.
LATE WED INTO FRI WE GET INTO SOME DRIER NW FLOW ALOFT...SO NOT
EXPECTING ANY SNOW TO SPEAK OF...JUST VERY COLD AIR...THE COLDEST
IN SEVERAL YEARS. DAYTIME TEMPS IN MANY LOCATIONS MAY NOT RISE
ABOVE 5F WED THROUGH FRI...WITH LOWS IN THE SINGLE DIGITS TO TEENS
BELOW 0F...ALTHOUGH SOME LOCATIONS MAY DROP INTO THE 20S BELOW O
DEGREES F.
AGAIN...THERE MAY BE SOME SNOW SHOWER ACTIVITY ACROSS THE WEST
AND SOUTH SAT DUE TO SHORTWAVE ENERGY. TEMPS WILL REMAIN VERY COLD
NEXT WEEKEND WITH 850 MB TEMPS NOT PROGGED TO RISE TOO MUCH ABOVE
-15C. STC
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE LOWER ELEVATIONS INTO EARLY
THIS AFTERNOON AS MAINLY MID LEVEL CLOUD COVER IS ANTICIPATED.
RAIN AND SNOW SHOWER ACTIVITY WILL INCREASE LATER THIS
AFTERNOON WITH SOME MVFR POSSIBLE IN HEAVIER SHOWERS. MOUNTAIN
OBSCURATIONS ARE LIKELY AS SNOW SHOWERS...SOME HEAVY AT TIMES
THIS AFTERNOON INTO TONIGHT...OCCUR IN THE HIGH ELEVATIONS. WINDS
WILL INCREASE IN THE KLVM AREA LATER THIS MORNING WITH GUSTS OVER
50 KTS POSSIBLE BY THIS AFTERNOON. STC
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 050 042/049 012/013 901/002 909/002 909/004 906/006
2/W 24/W 79/S 73/S 11/B 11/B 11/B
LVM 046 045/046 011/012 908/003 911/901 911/002 908/004
2/W 26/W 86/S 43/S 11/I 11/B 22/J
HDN 052 035/050 015/016 901/005 908/004 909/006 907/008
2/W 24/W 79/S 74/S 11/B 11/B 11/B
MLS 047 032/047 016/017 904/003 909/002 910/003 910/005
1/E 44/W 79/S 74/S 21/B 01/B 11/B
4BQ 050 033/051 018/019 001/008 908/005 908/007 909/009
2/W 43/W 79/S 74/S 21/B 01/B 11/B
BHK 045 029/045 017/018 000/003 908/005 913/002 914/005
2/J 43/W 79/S 74/S 21/E 00/B 11/B
SHR 049 036/050 015/016 906/005 909/004 910/006 908/008
1/E 23/W 78/S 74/S 21/B 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
WEDNESDAY MORNING FOR ZONES 28>42-56>58-63>66.
WIND ADVISORY IN EFFECT UNTIL 6 PM MST MONDAY FOR ZONE 41.
HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST MONDAY FOR ZONES
65-66.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM MST TUESDAY FOR
ZONES 67-68.
WY...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
WEDNESDAY MORNING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 1, 4:29 AM MST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
429 AM MST SUN DEC 1 2013
MTZ028>042-056>058-063>068-WYZ098-099-021130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
429 AM MST SUN DEC 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
WESTERN FOOTHILLS LOCATIONS FROM LIVINGSTON TO BIG TIMBER TO NYE.
SOUTHWEST WINDS WILL GUST TO 65 MPH BY LATE THIS AFTERNOON IN
THESE AREAS. OVERNIGHT TONIGHT A FEW GUSTS TO 75 MPH ARE
EXPECTED. THE STRONGEST WINDS WILL LIKELY OCCUR AROUND SUNRISE
MONDAY MORNING. THIS WILL CREATE VERY DANGEROUS TRAVEL CONDITIONS
FOR HIGH PROFILE VEHICLES ALONG I-90 FROM BIG TIMBER TO
LIVINGSTON...IN THE NYE VICINITY AND ALONG HIGHWAY 191 NORTH OF
BIG TIMBER TO NEAR HARLOWTON.
GUSTY WINDS MAY ALSO IMPACT THE RED LODGE AREA TONIGHT INTO THE
DAY ON MONDAY. GUSTS UP TO 50 MPH ARE FORECAST FOR THE RED
LODGE FOOTHILLS...WITH STRONGER GUSTS EXPECTED IN THE SURROUNDING
MOUNTAINS. WINDS WILL DIMINISH AS THE COLD FRONT MOVES THROUGH
MONDAY AFTERNOON.
HEAVY SNOW IS EXPECTED TODAY AND TONIGHT OVER WEST FACING SLOPES
OF THE BEARTOOTH...ABSAROKA AND CRAZY MOUNTAINS. IN ADDITION TO
HEAVY SNOWFALL WINDS GUSTING OVER 50 MPH AT TIMES WILL CREATE
SIGNIFICANT BLOWING AND DRIFTING SNOW. THIS IS A DANGEROUS
SITUATION FOR OUTDOOR RECREATION IN THE HIGH COUNTRY AND THOSE WHO
PLAN SKIING OR SNOWMOBILE ACTIVITY SHOULD BE PREPARED FOR SEVERE
WINTER CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE VERY STRONG WINDS IN THE LIVINGSTON TO BIG TIMBER TO NYE
CORRIDOR WILL CONTINUE THROUGH MOST OF THE DAY MONDAY...UNTIL A
STRONG ARCTIC COLD FRONT PUSHES THROUGH THE AREA. DRIVERS OF HIGH
PROFILE VEHICLES SHOULD CONSIDER AN ALTERNATE ROUTE OR POSTPONE
TRAVEL THROUGH THIS AREA UNTIL STRONG WINDS SUBSIDE.
HEAVY SNOW AND BLOWING SNOW WILL CONTINUE MONDAY OVER WEST FACING
SLOPES OF THE BEARTOOTH...CRAZY AND ABSAROKA MOUNTAINS WITH ONE TO
2 FEET OF SNOW EXPECTED. SNOW WILL SHIFT TO THE NORTH AND EAST
SIDE OF AREA MOUNTAINS AS A STRONG COLD FRONT ARRIVES MONDAY
AFTERNOON...AND SNOW MAY BE HEAVY AT TIMES.
THE ARCTIC COLD FRONT WILL BRING THE POTENTIAL FOR 3 TO 6 INCHES
OF SNOW ACROSS THE AREA MONDAY NIGHT INTO WEDNESDAY...AND LOCALLY
HEAVIER SNOW ACCUMULATIONS ARE POSSIBLE. THE HEAVIEST SNOW IS
EXPECTED MONDAY NIGHT INTO TUESDAY. BITTER COLD WIND CHILLS AND
BLOWING SNOW WILL ALSO IMPACT THE AREA MAKING TRAVEL AND OUTDOOR
ACTIVITIES DIFFICULT AND POTENTIALLY DANGEROUS. SNOW IS EXPECTED
TO TAPER OFF WEDNESDAY BUT BITTER COLD TEMPERATURES AND WIND
CHILLS WILL LIKELY CONTINUE THROUGH THE WEEK AND INTO NEXT
WEEKEND.
CHECK IN FREQUENTLY FOR THE LATEST FORECAST UPDATES ON THIS
DEVELOPING WINTER STORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Crazy Mountains
- When
- December 1, 12:00 PM MST to December 3, 11:00 PM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
Snowfall of 12 inches was reported at the South Fork Shields Snotel.
Winter Storm, Absarokee / Beartooth Mountains
- When
- December 1, 10:00 PM MST to December 3, 11:00 PM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Snowfall of 12 to 18 inches was reported at area Snotels.
Winter Storm, Beartooth Foothills
- When
- December 2, 3:00 PM MST to December 3, 8:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Snowfall of 10 to 16 inches was reported across the area.
Winter Storm, Northern Stillwater
- When
- December 2, 4:00 PM MST to December 3, 6:00 PM MST
- Where
- Northern Stillwater forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches was common across the area.
Winter Storm, Yellowstone
- When
- December 2, 4:00 PM MST to December 3, 10:00 PM MST
- Where
- Yellowstone forecast zone
- Reported by
- Trained Spotter
Snowfall of 6 to 12 inches was reported, along with blowing snow, icy roads and numerous accidents.
Winter Storm, Red Lodge Foothills
- When
- December 2, 4:00 PM MST to December 3, 8:00 PM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall of 12 to 18 inches was reported across the area.
Winter Storm, Eastern Carbon
- When
- December 2, 5:00 PM MST to December 3, 6:00 PM MST
- Where
- Eastern Carbon forecast zone
- Reported by
- Trained Spotter
Snowfall of 12 to 18 inches was common across the area.
Winter Storm, Musselshell
- When
- December 2, 5:00 PM MST to December 4, 2:47 AM MST
- Where
- Musselshell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches was reported across the Bull Mountains.
Winter Storm, Fallon
- When
- December 2, 5:00 PM MST to December 3, 11:00 PM MST
- Where
- Fallon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches along with blowing snow and icy roads was reported.
Winter Storm, Powder River
- When
- December 2, 5:00 PM MST to December 3, 11:00 PM MST
- Where
- Powder River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches along with blowing snow and icy roads was reported.
Winter Storm, Northern Big Horn
- When
- December 2, 6:00 PM MST to December 3, 9:00 PM MST
- Where
- Northern Big Horn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches was reported along with blowing snow and icy roads.
Winter Storm, Treasure
- When
- December 2, 6:00 PM MST to December 3, 10:00 PM MST
- Where
- Treasure forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.212, -107.272 (the zone’s center; the record gives no point)
Snowfall of 5 to 7 inches along with blowing snow and icy roads was reported across the county.
Winter Storm, Northern Rosebud
- When
- December 2, 6:00 PM MST to December 3, 10:00 PM MST
- Where
- Northern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches along with blowing snow and icy roads was reported across the area.
Winter Storm, Custer
- When
- December 2, 6:00 PM MST to December 3, 10:00 PM MST
- Where
- Custer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches along with blowing snow and icy roads was reported across the county.
Winter Storm, Southern Rosebud
- When
- December 2, 7:00 PM MST to December 4, 2:00 AM MST
- Where
- Southern Rosebud forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Highway 212 required chains by the DOT.
Winter Storm, Southern Big Horn
- When
- December 2, 7:00 PM MST to December 3, 10:00 PM MST
- Where
- Southern Big Horn forecast zone
- Reported by
- Trained Spotter
Snowfall of 6 to 8 inches was reported. Winds gusted over 40 mph resulting in considerable blowing snow. Schools were closed.
Winter Storm, Carter
- When
- December 2, 7:00 PM MST to December 3, 11:00 PM MST
- Where
- Carter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches along with blowing snow and icy roads was reported across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Massachusetts, December 1, 201340 injured · $800,000 · 1 event
- Heavy Snow and Winter Weather in Washington, December 1 to 2, 20131 death · 1 injured · $40,000 · 2 events
- Cold in Illinois, December 1, 20131 death · 1 event
- Drought in Texas, December 1 to 31, 2013$5.0 million · 22 events
- High Wind in Wyoming, December 1 to 2, 201377 kt wind · 43 events
- Drought in New Mexico, December 1 to 31, 201330 events
- Blizzard and Winter Storm in Montana, December 1 to 3, 20132 injured · 9 events
- Cold in Nebraska, December 1, 201322 events
- Flash Flooding and Debris Flow in Hawaii, December 1 to 2, 20131 injured · 50 kt wind · 8 events
- Drought in Oklahoma, December 1 to 31, 201315 events
- Drought in Nebraska, December 1 to 31, 201314 events
- Drought in Kansas, December 1 to 31, 201313 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486927, 486934, 486935, 486765, 486784, 486936, 486757, 486928, 486931, 486932, 486780, 486926, 486929, 486930, 486779, 486781, 486933.